Alert archive / Maine / Coastal Flood Statements in 2021
Coastal Flood Statement 8, NWS Gray, ME
NWS Gray, ME issued this coastal flood statement at Sep 10, 2021, 3:08 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Sep 10, 2021, 12:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2021, 3:08 AM EDT (07:08 UTC)
- In effect from
- Sep 10, 2021, 12:00 PM EDT
- Expired
- Sep 10, 2021, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
757
WHUS41 KGYX 100708
CFWGYX
Coastal Hazard Message
National Weather Service Gray ME
308 AM EDT Fri Sep 10 2021
MEZ023>028-NHZ014-101900-
/O.EXP.KGYX.CF.S.0007.000000T0000Z-210910T0700Z/
/O.NEW.KGYX.CF.S.0008.210910T1600Z-210910T1900Z/
/O.CON.KGYX.SU.Y.0005.000000T0000Z-210911T1200Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
308 AM EDT Fri Sep 10 2021
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...
...COASTAL FLOOD STATEMENT IN EFFECT FROM NOON TODAY TO 3 PM EDT
THIS AFTERNOON...
...COASTAL FLOOD STATEMENT HAS EXPIRED...
* WHAT...For the High Surf Advisory, large nearshore breaking
waves of 5 to 7 feet will lead to dangerous surf and rip current
conditions. For the Coastal Flood Statement, some splash-over
around the time of high tide this afternoon mainly over east
and southeast facing beaches.
* WHERE...In New Hampshire, Coastal Rockingham County. In Maine,
Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox
and Coastal York Counties.
* WHEN...For the High Surf Advisory, until 8 AM EDT Saturday.
For the Coastal Flood Statement, from noon today to 3 PM EDT
this afternoon.
* IMPACTS...Some water on low lying roads and property.
Dangerous swimming and surfing conditions and localized beach
erosion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.
&&
Time of high total tides are approximate to the nearest hour.
Hampton Harbor NH
MLLW Categories - Minor 11.0 ft, Moderate 12.0 ft, Major 13.0 ft
MHHW Categories - Minor 1.5 ft, Moderate 2.5 ft, Major 3.5 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/02 AM 10.3 0.8 0.8 4 None
10/02 PM 10.4 0.9 0.7 4-5 None
11/03 AM 9.8 0.3 0.5 6-7 None
11/03 PM 10.0 0.5 0.3 4-5 None
12/04 AM 9.1 -0.4 0.2 3 None
12/04 PM 10.0 0.5 0.4 2 None
Seavey Island / Portsmouth NH
MLLW Categories - Minor 11.5 ft, Moderate 12.5 ft, Major 13.5 ft
MHHW Categories - Minor 2.7 ft, Moderate 3.7 ft, Major 4.7 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/02 AM 10.1 1.3 0.8 5 None
10/02 PM 10.0 1.2 0.6 5 None
11/03 AM 9.5 0.7 0.5 7 None
11/03 PM 9.7 0.9 0.3 5-6 None
12/04 AM 8.8 -0.0 0.2 3 None
12/04 PM 9.7 0.9 0.4 2-3 None
Portland ME
MLLW Categories - Minor 12.0 ft, Moderate 13.0 ft, Major 14.0 ft
MHHW Categories - Minor 2.3 ft, Moderate 3.3 ft, Major 4.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/02 AM 11.3 1.6 0.8 4-5 None
10/02 PM 11.3 1.6 0.7 5 None
11/03 AM 10.8 1.1 0.6 6-8 None
11/03 PM 11.0 1.3 0.4 5-6 None
12/03 AM 10.0 0.3 0.2 3 None
12/04 PM 11.0 1.3 0.5 3-4 None
&&
$$1 follow-up statement
735 WHUS41 KGYX 101917 CFWGYX Coastal Hazard Message National Weather Service Gray ME 317 PM EDT Fri Sep 10 2021 MEZ023>028-NHZ014-110830- /O.EXP.KGYX.CF.S.0008.000000T0000Z-210910T1900Z/ /O.EXT.KGYX.SU.Y.0005.000000T0000Z-210912T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 317 PM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SATURDAY... * WHAT...Large breaking waves of 5 to 7 feet will lead to dangerous surf and strong rip currents. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal York Counties. * WHEN...Until 8 PM EDT Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at Sep 9, 11:25 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 9, 11:25 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1125 PM EDT Thu Sep 9 2021
.SYNOPSIS...
A slow moving cold front will produce several rounds of heavy
showers and thunderstorms through early Friday morning as
Hurricane Larry passes by well to our east producing high surf.
Fair weather gradually returns on Friday through much of the
weekend as high pressure slowly crosses the area. Drier
conditions expected over the weekend with the exception of a
chance of showers over northern areas on Sunday as a cold front
crosses the region. Canadian high pressure will build into New
England early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...S/WV trof is swinging into the region now...and the
greatest forcing is expected over the next several hours. This
is going to focus mainly over Penobscot Bay and parts of W
central ME before moving E. This is where all the moisture
transport will be...and localized amounts of an additional 1 to
2 inches remain possible. Slowly things will taper off from W
to E overnight.
Previous discussion...Latest mesoscale models and radar trends
continue to direct the highest moisture content and precipitable
water values towards eastern portions of our forecast area
overnight in an area of good forcing dynamics. Highest rainfall
totals will likely be over the Midcoast region and adjacent
areas through early Friday morning where Flash Flood Watches
were issued earlier this afternoon and along and ahead of a
decelerating frontal system. There has been a rather consistent
signal in the model solutions with the evolution of this event
with perhaps a slight eastward shift in the rainband maximum
axis.
The latest HREF and HRRR solutions also suggest a secondary
rainfall maximum in the foothills which will need to be
monitored closely overnight with the added effects of terrain.
Although there may be a rumble of thunder or two, limited the
threat for thunderstorms to slight chance during the overnight
hours.
It will be muggy tonight, however winds will eventually switch
to the west. Patchy fog expected in-between the moderate to
heavy showers. Coastal splash-over possible as well.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Heavy showers over the Midcoast region will come to an end
Friday morning as drier air pours in across the forecast area
from the west. Increasing sunshine, especially over downslope
areas will lead to temperatures in the 70s over southern and
central locations.
Dry conditions will continue for Friday night as high pressure
builds towards the Mid Atlantic seaboard. It will be cooler with
overnight lows in the 40s across the north and lower to mid 50s
across the south which is still seasonably mild for this time of
the year.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Overview: High pressure to our south will result in mostly tranquil
weather for the upcoming weekend with near seasonable temperatures.
A series of weak disturbances passing mainly to our north will
introduce a few chances for scattered showers through much of next
week but there will be plenty of nice weather mixed in between.
Temperatures will remain near to slightly above normal.
Impacts: Little to no major weather related impacts are expected
through the middle of next week. Some increased surf and rip
currents may persist through at least the first half of Saturday
from distant Hurricane Larry.
Forecast Details: High pressure will be centered across the Mid-
Atlantic on Saturday as an area of low pressure approaches the Upper
Great Lakes. Our area will be under weak 500 mb ridging, which will
allow for partly to mostly sunny skies with near seasonable
temperatures into the 70s with 60s across the mountains. Skies on
Saturday night will start out mostly clear in all areas but some
increase in cloud cover is expected late, especially across the
north and mountains. Low temperatures will primarily be into the
50s.
Skies will then be partly to mostly cloudy on Sunday with the most
cloud cover over the north and mountains as a broad area of low
pressure moves across eastern Ontario and Quebec. Scattered rain
showers will be possible, especially across the north but overall am
not expecting this activity to be very widespread as we will be
sitting on the southern edge of the better dynamics and likely will
be battling dry air both at the surface and aloft. This low will
then allow for a surface cold front to cross through our area on
Monday. This front is currently looking rather dry with just an
isolated shower possible as it crosses. This front will allow for
dewpoints to fall into the 40s to low 50s in most locations on
Monday night through Tuesday and this combined with high
temperatures on Tuesday only into the 60s to near 70 it will feel
like a Fall day.
The forecast then becomes more uncertain as we approach Wednesday
through the beginning of next weekend as there are large differences
in both deterministic and ensemble guidance for both the placement
and magnitude of the upper level pattern. The ECMWF deepens a 500 mb
trough just to our east, which results in cool conditions as onshore
flow develops. On the other hand, the GFS is generally not as
amplified, which results in warmer temperatures under weak
ridging. The end of next week will feature mostly tranquil
weather with near to slightly above normal temperatures. Taking
a look at 24-hour QPF individual ensemble members, there
remains large differences in amounts but generally it looks like
the best window for measurable rainfall will be Tuesday night
into Wednesday.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Short Term...Areas of LIFR conditions overnight in heavy
showers, low ceiling and fog. Areas of VFR conditions expected
over far northern and western portions of the forecast area,
however there will still be some fog.
Gradual clearing will commence later tonight spreading towards
the Midcoast region by mid morning on Friday. VFR conditions all
areas thereafter which will last into Friday night.
Long Term...VFR conditions expected this weekend, although some
widely scattered showers may result in brief MVFR conditions
across northern terminals late on Sunday. VFR conditions
expected next week outside of any shower activity.
&&
.MARINE...
Short Term...Have extended the SCAs through 12 UTC Saturday
which matches up well with our high surf advisories and adjacent
neighbors projects from long period swells from Hurricane
Larry. Rain, fog and lowered visibilities will be replaced with
gradual clearing on Friday and through the weekend along with
diminishing seas.
Long Term...Seas will gradually diminish on Saturday, although they
will remain in the 4-6 feet range through Sunday. SCA winds are
possible late Saturday afternoon or evening through Sunday as a cold
front crosses the waters. Winds will then diminish on Monday under
high pressure.
&&
.HYDROLOGY...
The anticipated lull in showers and embedded thunder today has
come and gone with more showers and scattered thunderstorms
upstream about to cross the region later this afternoon, this
evening and during the overnight hours. Precipitable water
values around 1.5" to 2.0" near the Mid-Coast combined with
additional dynamics and instability will lead to locally heavy
precipitation particularly along and east of I-95 for this
event. There could be some localized 4 inches rainfall amounts
in the Midcoast region. Any consistent training of showers and
thunderstorms could possibly lead to isolated flash flooding.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides top out at their highest peak for the month
for the next couple days. With building long period waves and
some contribution in water levels due to storm surge and the
effects of wave setup, expect some splash-over over the next
couple days along the vulnerable beaches of York and Rockingham
counties. These will mainly be beaches that are oriented towards
the east or southeast.
Total water levels will likely remain below flood stage. Have
noted some significant oscillations on several of the ESTOFS
runs at high tide, most likely due to the effect of wave setup.
ETSS more conservative with the average of the two models being
a most likely scenario.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch until 9 AM EDT Friday for MEZ014-021-022-
025>028.
High Surf Advisory until 8 AM EDT Saturday for MEZ023>028.
NH...High Surf Advisory until 8 AM EDT Saturday for NHZ014.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ150>154.
&&
NEAR TERM...LegroHazardous weather outlook, Sep 10, 3:05 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 305 AM EDT Fri Sep 10 2021 MEZ007>009-012>014-018>022-033-NHZ001>013-015-110715- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 305 AM EDT Fri Sep 10 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-110715- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 305 AM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-110715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 305 AM EDT Fri Sep 10 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 9:34 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
934 PM EDT THU SEP 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HEAVY RAIN THOMASTON 44.08N 69.19W
09/09/2021 M1.40 INCH KNOX ME TRAINED SPOTTER
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:50 PM EDT | Special Weather Statement | GYX | Cumberland | 25 min |
Nearby
Coastal Flood Statements in Maine, 2021Coastal Flood Statements in New Hampshire, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.